It would absolutely be helpful to have a little more information.
It aricept a wonder drug that is going to bring back our loved one's cognitive ability like the advertisement appear to be saying? NO. It only promises to slow the progress in some patients. If you look at the medical research on the drug you will see the normal slow downward in the control group. In the group with aricept there is a slowing of the decline in the very beginning of it's use and then it follows the same patters as the control group.
There are also side effects to be concerned about.
The best course of action is to have your loved one diagnosed by a geriatric neurologist or cognitive testing center that specializes in dementia treatment. Keep a lot of the behaviors before the med is started. When and if your loved ones gones on the med continue to keep the log. That way you will notice any changes in cognitive ability, behavior, or other side effects. The log will be invaluable to you and the doctor to make a determination if it is worth continuing.
It also matters what stage our loved one is. The earlier in the dementia process the better. It also matters what type of dementia your loved one has. Aricept is for Alzheimer but doesn't do anything for other dementias.
So it all depends on your situation.... so let us know a little more
My Mom was diagnosed 10 years ago and immedietely put on Aricept. I truthfully cannot say we saw any improvement at all...or were able to determine of this med slowed down the Alzheimer's. We were told then that this is a drug that should only be taken for 9 months...but I'm not sure what is the duration now.
Both inlaws were also diagnosed with Alzheimer's and were given different meds. Hope this helps....and hope to see you post again!.........Pam
My mother was in the middle stages when her doctor tried Aricept. Quite unlike the TV ads where the sun comes out and the person is back to normal overnight, she had nothing from it except seriously debilitating diarrhea.
My friend has been on aricept for at least a couple yrs. Who can say if she would have done worse without, you neve know & that is the toughest part.
Between namenda, aricept & doctors throwing antidepressants in often who knows whats causing what. Its so sad as often your not sure whats the best thing to do as far as meds go. Sammy
My mother in law has been on Aricept for some time now. I'm not sure how long. She was on it for quite a while before she came to us 6 months ago and has remained on it. She is in stage 6 of Alzheimer's. I asked at her last appt if there's any point in her being on it any longer. The doctor said that since we really can't tell if it was making any difference, as long as it isn't causing any side effects, we might as well leave her on it. I doubt it's doing anything, but she's still on it, and now we've added Namenda, too. There's really no way of knowing if either of them are doing a thing, but as long as they aren't hurting her, we might as well give them the benefit of the doubt.
Mom has been on both Namenda and Aricept since September of of 2006. In hind sight, her depression, agression, and anger worsened after she started the meds. Who knows if it was a side effects of the meds or a progression of the disease itself. It has also been noted that her disease progression has been dramatic, especially in the last few months. In the first 9 months she dropped dramatically, to the point she was beyond the parameters of the Memory Research study she was a part of. She was finally given the MMSE (Mini Mental Status Exam) again recent. She dropped 8 point in 18 months. It was obvious from that dramatic drop over both period of time that the medication were not "slowing" her progression. 8 points in 18 months is a rapid progression. So after months of trying to get the doctor to agree to take her off the medications she was finally taken off both meds yesterday. I guess time will tell what difference we see.
Talking to my pharmacist, and validated by what I have read from others here, some of the potential side effect of Namenda are confusion, agitation, and/or hallucinations as well as anxiety. It tends to be worse if there is a combination of the aricept and namenda. I am just hoping, since we were not seeing the promised slowing of progression, we will see an improvement in her negative behaviors since the meds are stopped.